Alert archive / Indiana / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Indianapolis, IN

April 21, 2013Vigo County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Apr 21, 2013, 3:59 PM EDT for Vigo County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2013, 3:59 PM EDT (19:59 UTC)
Expired
Apr 21, 2013, 10:00 PM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Unknown

County Vigo County, IN

The radar

The Indianapolis radar (KIND), 118 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WGUS53 KIND 211959
FFWIND
INC167-220200-
/O.NEW.KIND.FF.W.0001.130421T1959Z-130422T0200Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
359 PM EDT SUN APR 21 2013

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  A LEVEE FAILURE IN...
  SOUTHWESTERN VIGO COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 1000 PM EDT

* AT 355 PM EDT...A LEVEE ON HONEY CREEK JUST WEST OF PRAIRIETON 
FAILED CAUSING FLASH FLOODING OF IMMEDIATELY SURROUNDING AREAS.

* LOCATIONS IMPACTED INCLUDE PRAIRIE CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
CROOKED CREEK...WABASH RIVER...HONEY CREEK...HAWKS CREEK...OXENDINE
BAYOU AND ASHMORE CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3935 8758 3935 8756 3936 8754 3939 8754
      3940 8745 3935 8750 3926 8751 3926 8761
      3928 8762 3930 8761 3930 8762 3931 8762

$$

KOCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 2:59 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 21, 2:59 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EDT SUN APR 21 2013

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM...LONG TERM AND HYDROLOGY
SECTIONS HAVE BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 256 PM EDT SUN APR 21 2013

A COLD FRONT WILL BRING ANOTHER ROUND OF RAIN TO CENTRAL INDIANA
MAINLY ON TUESDAY AND TUESDAY NIGHT. ANOTHER FRONT WILL BRING MORE
CHANCES FOR RAIN FOR NEXT WEEKEND.

TEMPERATURES WILL BE NEAR NORMAL MONDAY AND AGAIN NEXT WEEKEND...BUT
BELOW NORMAL READINGS CAN BE EXPECTED IN BETWEEN.

&&

.NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/...

ISSUED AT 256 PM EDT SUN APR 21 2013

AREAS OF HIGH CLOUDS WILL CONTINUE TO STREAM ACROSS CENTRAL INDIANA
THROUGH TONIGHT. OVERALL PARTLY CLOUDY SHOULD COVER IT. WINDS WILL
DECREASE DURING THE NIGHT AS HIGH PRESSURE SLIDES BY TO THE
NORTHEAST. WINDS SHOULD NOT GO CALM AT MANY AREAS THOUGH.

MODELS ALL AGREE THAT TEMPERATURES WILL DIP INTO THE MID AND UPPER
30S TONIGHT. SOME CLOUDS WILL BE AROUND...AND WINDS WILL STAY UP A
BIT ESPECIALLY SOUTH AND WEST. HOWEVER...THE NORTHEAST FORECAST AREA
WILL BE CLOSER TO THE HIGH PRESSURE AND THUS WILL SEE THE LIGHTEST
WINDS AND COOLER TEMPERATURES. THUS WILL ISSUE A FROST ADVISORY FOR
THE NORTHEAST FORECAST AREA FOR LATE TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

ISSUED AT 256 PM EDT SUN APR 21 2013

FOCUS IS ON CHANCES FOR RAIN DURING THE PERIOD. MODELS ARE SIMILAR
FOR THE MOST PART...ALTHOUGH THERE ARE SOME TIMING DIFFERENCES WITH
THE COLD FRONT. WILL TAKE AN AVERAGE...WHICH ENDS UP CLOSE TO THE
GFS FOR MANY PARAMETERS.

EXPECT SOME INCREASE IN CLOUDS ON MONDAY BUT STILL EXPECT PARTLY
CLOUDY OVERALL. TEMPERATURES WILL WARM AS WARM ADVECTION KICKS
IN...BUT WITH A SOUTHEAST WIND WILL TREND TOWARD THE COOLER OF THE
MOS NUMBERS AT MOST LOCATIONS. THIS IS STILL IN THE UPPER 60S MOST
AREAS.

CLOUDS WILL THICKEN MONDAY NIGHT. MODELS CONTINUE TO SLOW ARRIVAL OF
COLD FRONT...AND MOISTURE AND FORCING APPEAR TO BE LACKING MOST
AREAS EVEN BY LATE MONDAY NIGHT. THUS WILL TRIM BACK POPS MONDAY
NIGHT AND ONLY GO SLIGHT/LOW CHANCE ACROSS THE FAR WEST. WITH THE
SLOWER ARRIVAL OF THICKER CLOUDS AND PRECIPITATION...TRENDED TOWARD
THE COOLER MAV NUMBERS FOR LOW TEMPS.

AS THE COLD FRONT APPROACHES TUESDAY WINDS WILL BECOME SOUTHWEST AND
PUMP MORE MOISTURE INTO THE AREA. WILL GRADUALLY RAMP UP POPS DURING
THE DAY TUESDAY...WITH LIKELY POPS NORTHWEST BY LATE IN THE DAY.

THE FRONT WILL MOVE THROUGH TUESDAY NIGHT. PLENTY OF MOISTURE AND
FORCING...WITH 50KT PLUS LOW LEVEL JET...AN UPPER JET...AND DECENT
FRONTOGENETICAL FORCING. WILL GO LIKELY TO CATEGORICAL POPS ACROSS
THE AREA.

WILL KEEP LOW POPS DURING THE MORNING WEDNESDAY TO ACCOUNT FOR ANY
LINGERING RAIN BEHIND THE FRONT. WEDNESDAY AFTERNOON LOOKS DRY BUT
COOL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

ISSUED AT 256 PM EDT SUN APR 21 2013

CHILLY START TO THE EXTENDED IN THE WAKE OF THE COLD FRONTAL PASSAGE
ON WEDNESDAY. HIGH PRESSURE WILL PASS BY TO THE SOUTHWEST ON
WEDNESDAY NIGHT...WITH LOW PRESSURE AND ANOTHER COLD FRONT MOVING
INTO THE GREAT LAKES THURSDAY. THE LOW WILL TRACK WELL NORTH OF THE
REGION WITH MOST OF THE FORCING ALONG THE FRONT FOCUSED TO THE NORTH
OF THE FORECAST AREA AS WELL. MAIN IMPACT FROM THE PASSAGE OF THE
THURSDAY COLD FRONT WILL BE TO PROVIDE A REINFORCING SHOT OF COOL
AIR THAT WILL LAST INTO EARLY FRIDAY. LOWS BOTH WEDNESDAY AND
THURSDAY NIGHTS IN THE 30S SUGGESTIVE OF SOME FROST POTENTIAL...WITH
THURSDAY NIGHT BEING THE BETTER OF THE TWO NIGHTS AS HIGH PRESSURE
REESTABLISHES OVER THE REGION.

THE HIGH WILL QUICKLY SHIFT EAST DURING THE DAY FRIDAY WITH RETURN
FLOW DEVELOPING ON THE BACK SIDE. STILL PLENTY OF MODEL DISAGREEMENT
AT THIS POINT WITH REGARDS TO THE PASSAGE OF AN UPPER WAVE THROUGH
THE OHIO VALLEY OVER THE WEEKEND AND POTENTIAL FOR ADDITIONAL
RAINFALL. THE GLOBAL MODELS CONTINUE TO FAVOR A MORE SUPPRESSED
TRACK TO THE SYSTEM WITH A STRONGER UPPER LOW CLOSING OFF OVER THE
TENNESSEE VALLEY OVER THE WEEKEND. THE OP GFS AND SEVERAL OF ITS
ENSEMBLE MEMBERS ON THE OTHER HAND CONTINUES TO SHOW A MORE OPEN
WAVE ALOFT AND GREATER IMPACTS ACROSS THE FORECAST AREA. WITH THE
HIGH UNCERTAINTY STILL PRESENT...WILL CONTINUE WITH LOW CHANCE POPS
SATURDAY AND SUNDAY. HIGHS WILL RECOVER BACK TO NEAR NORMAL IN THE
60S FOR THE WEEKEND.

&&

.AVIATION /DISCUSSION FOR 211800Z TAF ISSUANCE/...

ISSUED AT 118 PM EDT SUN APR 21 2013

VFR CONDITIONS EXPECTED THROUGHOUT THE FORECAST PERIOD.

E/SE FLOW AND A HIGH PRESSURE RIDGE TO THE EAST KEEPING DRY AIR
ACROSS THE FORECAST AREA THIS AFTERNOON WITH JUST SOME MID AND
HIGH LEVEL CLOUD COVER. THE MID AND HIGH LEVEL CLOUDS WILL PERSIST
THROUGHOUT THE FORECAST PERIOD. AS THE LOW LEVEL FLOW VEERS TO A
MORE S/SE DIRECTION ON MONDAY MORNING...MAY BEGIN TO SEE SOME CU
DEVELOP TOWARDS THE END OF THE FORECAST PERIOD AS WELL.

&&

.HYDROLOGY...

FLASH FLOOD WATCH FOR VIGO COUNTY IS FOR POTENTIAL OF WATER
OVERTOPPING A LEVEE THERE. WILL CONTINUE TO MONITOR FOR POTENTIAL
FLASH FLOODING WARNINGS.

ALSO...WITH PRECIPITABLE WATER VALUES OVER 150 PERCENT OF NORMAL
TUESDAY NIGHT...COULD BE POCKETS OF HEAVY RAIN. THIS WOULD EXTEND
THE CURRENT FLOODING PROBLEMS AND CREATE NEW PROBLEMS FOR SOME
STREAMS. WILL CONTINUE TO MONITOR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 8 AM EDT MONDAY FOR INZ031-038>042-
048-049-057.

FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR INZ051.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....RYAN
AVIATION...RYAN
HYDROLOGY...50
Hazardous weather outlook, Apr 21, 3:39 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
339 PM EDT SUN APR 21 2013

INZ021-028-029-035-043-044-047-051>054-060-061-067-068-070-071-
221945-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-MARION-VIGO-
CLAY-OWEN-MORGAN-SULLIVAN-GREENE-KNOX-DAVIESS-LAWRENCE-JACKSON-
339 PM EDT SUN APR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: FLOODING.

HAZARDS: SOME FLOODED ROADS AND STREAMS. RIVER FLOODING.

TIMING: FLOODING ONGOING.

DISCUSSION: FLOODING CONTINUES IN SOME LOCATIONS. SOME ROADS ARE
FLOODED AND CLOSED AS CREEKS AND RIVERS HAVE RUN OUT OF THEIR
BANKS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS FOR MORE
INFORMATION ON RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: A PAIR OF WEATHER SYSTEMS MAY BRING MORE THUNDERSTORMS
MONDAY NIGHT INTO TUESDAY NIGHT AND AGAIN SATURDAY TO CENTRAL
INDIANA. SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT IN
ALL THUNDERSTORMS. THE RAIN MAY PROLONG THE RIVER FLOODING. RIVER
FLOODING WILL BE ONGOING MUCH OF NEXT WEEK. PLEASE SEE THE LATEST
HYDROLOGICAL STATEMENTS FOR MORE INFORMATION ON RIVER FLOODING.

DISCUSSION: COLD FRONTS ADVANCING TOWARD CENTRAL INDIANA MAY BRING
MORE THUNDERSTORMS TO CENTRAL INDIANA STARTING MONDAY NIGHT AND
CONTINUING THROUGH TUESDAY NIGHT AND ALSO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE WELCOME TO REPORT OBSERVED FLOODING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ030-036-037-045-046-055-056-062>065-069-072-221945-
CLINTON-MONTGOMERY-BOONE-PUTNAM-HENDRICKS-JOHNSON-SHELBY-MONROE-
BROWN-BARTHOLOMEW-DECATUR-MARTIN-JENNINGS-
339 PM EDT SUN APR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HAZARDS: NONE.

TIMING: NONE.

DISCUSSION: HIGH PRESSURE WILL PROVIDE DRY AND COOL WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: A PAIR OF WEATHER SYSTEMS MAY BRING MORE THUNDERSTORMS
MONDAY NIGHT INTO TUESDAY NIGHT AND AGAIN SATURDAY TO CENTRAL
INDIANA. SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT IN
ALL THUNDERSTORMS. THE RAIN HAS THE POTENTIAL TO CAUSE SOME
FLOODING TO RETURN.

DISCUSSION: COLD FRONTS ADVANCING TOWARD CENTRAL INDIANA MAY BRING
MORE THUNDERSTORMS TO CENTRAL INDIANA STARTING MONDAY NIGHT AND
CONTINUING THROUGH TUESDAY NIGHT AND ALSO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ031-038>042-048-049-057-221945-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-
RUSH-
339 PM EDT SUN APR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: AREAS OF FROST.

HAZARDS: FROST WHICH MAY DAMAGE OR KILL UNPROTECTED PLANTS.

TIMING: LATE TONIGHT.

DISCUSSION: HIGH PRESSURE WILL PROVIDE DRY AND COOL
WEATHER...WHICH WILL LEAD TO AREAS OF FROST LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: A PAIR OF WEATHER SYSTEMS MAY BRING MORE THUNDERSTORMS
MONDAY NIGHT INTO TUESDAY NIGHT AND AGAIN SATURDAY TO CENTRAL
INDIANA. SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT IN
ALL THUNDERSTORMS. THE RAIN COULD RESULT IN SOME FLOODING IN AREAS
THAT RECENTLY SAW FLOODING.

DISCUSSION: COLD FRONTS ADVANCING TOWARD CENTRAL INDIANA MAY BRING
MORE THUNDERSTORMS TO CENTRAL INDIANA STARTING MONDAY NIGHT AND
CONTINUING THROUGH TUESDAY NIGHT AND ALSO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Apr 21, 11:45 AM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1145 AM EDT SUN APR 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            ARCADIA                 40.17N  86.02W
04/20/2013                   HAMILTON           IN   BROADCAST MEDIA

            *** 1 FATAL *** 42 YEAR OLD MAN DIED WHEN HIS VEHICLE
            ENTERED A FLOODED ROAD ON MT. PLEASANT ROAD NEAR 266TH
            STREET.

&&

MDR

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:29 AM EDTFlash Flood WatchINDVigo61 hr
Apr 21, 3:21 PM EDTFrost AdvisoryINDDelaware, Hamilton, Hancock, Henry, Howard, Madison and 3 more17 hr

Nearby

Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.